Tuesday, September 22, 2015

Beware of Niacin (at least without an endo's supervision)

For quite a few days, I was experiencing blood sugars of more than 400. Yucky. At first, I thought it was solely my insulin. I was wrong.
   One thing you have to learn with Type 1 diabetes is keeping track of your daily habits and when and how you change them. That can be difficult to do when your brain is cloudy with excess sugar, but it can be done.
   After spending five days with extremely high blood sugar and not much change no matter what I did with my insulin, I began to think back about anything different I had done. I had begun taking niacin. And I never looked in to the side effects of said supplement.
   Now, niacin can be used to reduce your cholesterol. Since my cholesterol is slightly elevated (107), I thought it would be worth taking it for a short period of time to bring me back to normal levels. However, niacin has a bad habit of raising your blood glucose levels at the same time. That is not a good thing for Type 1 diabetics. I can live with slightly elevated cholesterol. I can't live with extremely high blood sugars.
   If you take niacin, please consult your endocrinologist, not a general physician.

No comments:

Post a Comment